Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 366, NWS Omaha, NE

August 23, 20114 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 23, 2011, 6:10 PM CDT for 4 counties in Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 6:10 PM CDT (23:10 UTC)
Expired
Aug 23, 2011, 6:49 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Burt County, NE, Cuming County, NE, Dodge County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 40 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WUUS53 KOAX 232310
SVROAX
NEC021-039-053-177-240000-
/O.NEW.KOAX.SV.W.0366.110823T2310Z-110824T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN CUMING COUNTY IN NORTHEAST NEBRASKA...
  NORTHERN DODGE COUNTY IN EAST CENTRAL NEBRASKA...
  WESTERN WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 65 MPH
  OR HIGHER.  THIS STORM WAS LOCATED NEAR SNYDER...OR 37 MILES
  SOUTHEAST OF NORFOLK...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SNYDER...SCRIBNER...UEHLING...HOOPER...NICKERSON...ARLINGTON...DEAD
  TIMBER STATE RECREATION AREA...WINSLOW AND HERMAN.

THE WARNED AREA INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS
117 AND 140.

THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
126 AND 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. THE WINDS WILL LIKELY CAUSE DAMAGE TO TREES...AND MAY
ALSO BE STRONG ENOUGH TO CAUSE MINOR STRUCTURAL DAMAGE TO BUILDINGS.
MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. CARS...BOATS AND
MOBILE HOMES ARE NOT A SAFE PLACE DURING HIGH WINDS.

&&

LAT...LON 4143 9635 4173 9691 4174 9691 4175 9694
      4189 9677 4169 9612 4168 9612 4166 9610
TIME...MOT...LOC 2310Z 302DEG 40KT 4176 9677
WIND...HAIL 65MPH <.75IN

$$

DERGAN
3 follow-up statements
113 
WWUS53 KOAX 232320
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT TUE AUG 23 2011

NEC021-039-053-177-240000-
/O.CON.KOAX.SV.W.0366.000000T0000Z-110824T0000Z/
BURT NE-CUMING NE-DODGE NE-WASHINGTON NE-
620 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WASHINGTON...NORTHERN DODGE...SOUTHEASTERN CUMING AND SOUTHERN BURT
COUNTIES UNTIL 700 PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR SCRIBNER...OR 41 MILES
NORTHEAST OF COLUMBUS...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  UEHLING...HOOPER...NICKERSON...ARLINGTON...WINSLOW AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY. MOVE TO AN INTERIOR ROOM ON THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS
DOORS. THE WINDS MAY BE STRONG ENOUGH TO DAMAGE TREES AND CAUSE
STRUCTURAL DAMAGE TO BUILDINGS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE
LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4143 9635 4170 9684 4184 9665 4169 9612
      4167 9612 4166 9610
TIME...MOT...LOC 2320Z 301DEG 39KT 4171 9662
WIND...HAIL 65MPH <.75IN

$$

DERGAN
003 
WWUS53 KOAX 232331
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT TUE AUG 23 2011

NEC039-232340-
/O.CAN.KOAX.SV.W.0366.000000T0000Z-110824T0000Z/
CUMING NE-
631 PM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMING COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4166 9610 4143 9635 4164 9673 4174 9657
      4174 9656 4175 9656 4179 9650 4169 9612
      4167 9612
TIME...MOT...LOC 2330Z 298DEG 43KT 4165 9648

$$

NEC021-053-177-240000-
/O.CON.KOAX.SV.W.0366.000000T0000Z-110824T0000Z/
BURT NE-DODGE NE-WASHINGTON NE-
631 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WASHINGTON...NORTHEASTERN DODGE AND SOUTHERN BURT COUNTIES UNTIL 700
PM CDT...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR UEHLING...OR 39 MILES
NORTHWEST OF OMAHA...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  NICKERSON...ARLINGTON AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY. MOVE TO AN INTERIOR ROOM ON THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS
DOORS. THE WINDS MAY BE STRONG ENOUGH TO DAMAGE TREES AND CAUSE
STRUCTURAL DAMAGE TO BUILDINGS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE
LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4166 9610 4143 9635 4164 9673 4174 9657
      4174 9656 4175 9656 4179 9650 4169 9612
      4167 9612
TIME...MOT...LOC 2330Z 298DEG 43KT 4165 9648
WIND...HAIL 65MPH <.75IN

$$

DERGAN
875 
WWUS53 KOAX 232349
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT TUE AUG 23 2011

NEC021-053-177-232359-
/O.CAN.KOAX.SV.W.0366.000000T0000Z-110824T0000Z/
BURT NE-DODGE NE-WASHINGTON NE-
649 PM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON...
NORTHEASTERN DODGE AND SOUTHERN BURT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS 
AND BRIEF HEAVY RAIN ARE STILL POSSIBLE AS STORMS MOVE THROUGH DODGE 
AND BURT COUNTIES THROUGH 730 PM.

LAT...LON 4166 9610 4143 9635 4164 9673 4174 9657
      4174 9656 4175 9656 4179 9650 4169 9612
      4167 9612
TIME...MOT...LOC 2349Z 298DEG 43KT 4154 9621

$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:31 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 23, 3:31 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT TUE AUG 23 2011

.SHORT TERM...TONIGHT

MID LEVEL IMPULSE MOVED INTO NORTHEAST NEBRASKA TODAY...GENERATING
SHOWERS AND THUNDERSTORMS...AND A NICE OUTFLOW THAT MOVED THROUGH
OMAHA. THIS HELPED KEEP TEMPERATURES IN CHECK ACROSS THE NORTH...BUT
READINGS STILL CLIMBED ABOVE 90 ACROSS THE SOUTH...WITH A 78 DEGREE
DEWPOINT HERE IN VALLEY. HEAT INDICES HAVE REACHED 100 DEGREES
ACROSS THE SOUTH...BUT WILL REMAIN BELOW ADVISORY CRITERIA FOR THE
REMAINDER OF THE AFTERNOON.

WITH CAP HOLDING ACROSS THE SOUTHERN HALF OF THE AREA...THINK THAT
PRECIPITATION WILL BE HARD PRESSED TO REACH OMAHA AND POINTS SOUTH.
HAVE LEFT ISOLATED THUNDERSTORMS GOING THROUGH THE AFTERNOON
HOURS...BUT AS MORE STABLE AIR MOVES INTO THE REGION...PRECIPITATION
WILL QUICKLY DRY UP.

WEAK COLD FRONT WILL MOVE INTO NORTHERN SECTIONS OF THE AREA AFTER
MIDNIGHT...AND MOVE THROUGH THE REST OF THE AREA BY MID MORNING
WEDNESDAY. OTHER THAN A WIND SHIFT...THE MOST NOTICEABLE AFFECT OF
THE FRONT WILL BE COOLER AND DRIER AIR...WITH LOWS ACROSS THE
NORTHERN COUNTIES IN THE MID 60S.

.LONG TERM...WEDNESDAY THROUGH TUESDAY

SURFACE HIGH PRESSURE WILL BE BUILDING OVER THE REGION ON
WEDNESDAY IN THE WAKE OF A WEAK COLD FRONT THAT WILL BE EXITING TO
OUR SOUTH. THIS WILL USHER IN LOWER DEW POINTS AND SLIGHTLY COOLER
WEATHER WITH THE DRY CONDITIONS PERSISTING THROUGH EARLY THURSDAY
MORNING.

LOW LEVEL FLOW BACKS AROUND TO THE SOUTH AND SOUTHEAST BY LATE
THURSDAY AFTERNOON...ALLOWING ANOTHER SURGE OF MOISTURE TO WORK
BACK NORTH. DEEPEST MOISTURE WILL REMAIN TO OUR WEST THROUGH THE
DAY...SO WILL KEEP THE FORECAST DRY FOR NOW. THINGS BECOME A BUT
MORE INTRIGUING THURSDAY NIGHT AND FRIDAY AS 0-6KM BULK SHEAR
PROFILE IMPROVES WITH SPEEDS EXCEEDING 30 KTS THROUGH THE
OVERNIGHT HOURS. MODELS DIFFER SLIGHTLY ON POSITIONING OF THE
DEEPEST AND STRONGEST SHEAR...WITH THE SRF RUN A GOOD COMPROMISE
FOR NOW. IN ADDITION...SHRTWV ENERGY SLIDING SOUTHEAST ACROSS
SOUTHERN CANADA WILL SEND A BIT OF ENERGY SOUTH INTO THE NORTHERN
PLAINS...WITH THIS FEATURE EXPECTED TO ARRIVE BY EARLY FRIDAY.
HAVE CONTINUED WITH THE MENTION OF LOW POPS THURSDAY NIGHT AND
INCREASED POPS TO SCATTERED FOR THE DAYTIME ON FRIDAY. THIS SYSTEM
EXIT BY LATE FRIDAY AFTERNOON...WITH DRIER AND MORE SUBSIDENT
CONDITIONS EXPECTED FRIDAY NIGHT AND SATURDAY.

LOW LEVEL JET SETS BACK UP SATURDAY NIGHT...SENDING YET ANOTHER
SURGE OF MOISTURE AND INSTABILITY BACK INTO THE REGION AS ANOTHER
SHRTWV TROUGH TOPS THE RIDGE. THIS WILL KEEP ACTIVE WEATHER
ROLLING WITH THE POTENTIAL OF A FEW STRONG TO SEVERE STORMS SUNDAY
AFTERNOON EVENING.

CONDITIONS THEN DRY OUT AS THIS LAST WAVE SWEEPS THE DEEPER
MOISTURE OUT OF THE REGION...WITH MOSTLY DRY AND SLIGHTLY COOLER
CONDITIONS ANTICIPATED TO START OFF THE NEW WEEK.

NO MAJOR CHANGES EXPECTED WITH TEMPS THROUGH THE PERIOD WITH
READINGS RUNNING AROUND 2 TO 4 DEGREES ABOVE SEASONAL
NORMS...WHICH WILL KEEP MOST AREAS IN THE 80S DURING THE DAY WITH
60S AT NIGHT.

&&

.AVIATION...

FOR THE 18Z TAFS...

WITH MOISTURE AND HEAT CREATING UNSTABLE CONDITIONS...SHRA HAVE
DEVELOPED ACROSS NORTHEAST NEBRASKA. HAVE ADDED A CB MENTION FOR
THIS AFTERNOON...BUT NOT EXPECTING WIDESPREAD TSRA TO DEVELOP. COLD
FRONT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS...AND WILL BRING
A WIND SHIFT TO NORTH WINDS FOR WEDNESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99
Hazardous weather outlook, Aug 23, 5:57 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE AUG 23 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
557 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEBRASKA AND
WEST CENTRAL IOWA THROUGH MID EVENING...MAINLY NORTH OF A COLUMBUS
TO OMAHA AND COUNCIL BLUFFS LINE. SEVERE STORMS ARE NOT EXPECTED
BUT SOME OF THE STORMS COULD PRODUCE 40 MPH WIND GUSTS AND BRIEF
HEAVY RAIN.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH THE WEEKEND.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, Aug 23, 5:58 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT TUE AUG 23 2011

NEZ033-034-044-045-232345-
BURT NE-CUMING NE-DODGE NE-WASHINGTON NE-
558 PM CDT TUE AUG 23 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WASHINGTON...DODGE...
SOUTHERN CUMING AND SOUTHERN BURT COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BEEMER...OR 27 MILES
SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DODGE...
  WEST POINT...
  SNYDER...
  SCRIBNER...
  UEHLING...
  HOOPER...
  CRAIG...
  NICKERSON...
  DEAD TIMBER STATE RECREATION AREA...
  WINSLOW...
  SUMMIT LAKE STATE RECREATION AREA...
  HERMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

FX

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.